Vol. 1, No. 1, 2006

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 4, 541–572
Issue 3, 303–540
Issue 2, 157–302
Issue 1, 1–156

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 8 issues

Volume 7, 10 issues

Volume 6, 9 issues

Volume 5, 6 issues

Volume 4, 10 issues

Volume 3, 10 issues

Volume 2, 10 issues

Volume 1, 8 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN (electronic): 1559-3959
ISSN (print): 1559-3959
Author index
To appear
Other MSP journals
Approximate analysis of interaction of closely spaced cracks

Li Yin-Ping and Yang Chun-He

Vol. 1 (2006), No. 1, 147–162

An approximate method of stress analysis in elastic solids with multiple cracks is proposed to improve the accuracy of the Kachanov method in analyzing closely spaced cracks. Classical Kachanov method assumed that traction in each crack can be represented as the sum of a uniform component and a nonuniform one, and that the interaction among the cracks is only due to the uniform components. The assumptions simplify considerably the mathematics. However, they may not be valid when the cracks are very close and overlap along the direction of load, because each crack may be embedded in the stress-amplifying region as well as the stress-shielding region of the other cracks at this time. To improve the accuracy of the Kachanov method, a new asymptotic method, in which the influence on a crack of the quadratic parabola pseudotractions (QPPTs) rather than the average ones on the other crack are taken into account, is proposed. Applications to the problem of three collinear cracks and two offset parallel closely spaced cracks are considered to validate the accuracy of the new method.

crack interaction, stress intensity factor, multiple cracks, quadratic parabola pseudotraction
Received: 22 September 2005
Revised: 11 December 2005
Accepted: 20 December 2005
Published: 1 May 2006
Li Yin-Ping
Institute of Rock and Soil Mechanics
Chinese Academy of Science
Wuhan 430071
Yang Chun-He
Institute of Rock and Soil Mechanics
Chinese Academy of Science
Wuhan 430071